INDIGO Home University of Illinois at Urbana-Champaign logo uic building uic pavilion uic student center

On the minimum number of colors for knots.

Show simple item record

Bookmark or cite this item:

Files in this item

File Description Format
PDF KauffmanLopes.pdf (212KB) (no description provided) PDF
Title: On the minimum number of colors for knots.
Author(s): Kauffman, Louis H.; Lopes, Pedro
Subject(s): Knot theory colorings colors Teneva transformations
Abstract: In this article we take up the calculation of the minimum number of colors needed to produce a non-trivial coloring of a knot. This is a knot invariant and we use the torus knots of type (2, n) as our case study. We calculate the minima in some cases. In other cases we estimate upper bounds for these minima leaning on the features of modular arithmetic. We introduce a sequence of transformations on colored diagrams called Teneva transformations. Each of these transformations reduces the number of colors in the diagrams by one (up to a point). This allows us to further decrease the upper bounds on these minima. We conjecture on the value of these minima. We apply these transformations to rational knots.
Issue Date: 2008-01
Publisher: Elsevier
Citation Info: Kauffman, LH; Lopes, P. On the minimum number of colors for knots. Advances in applied mathematics, 40 (1): 36-53 JAN 2008
Type: Article
ISSN: 0196-8858
Date Available in INDIGO: 2008-07-14

This item appears in the following Collection(s)

Show simple item record


Country Code Views
United States of America 183
China 86
United Kingdom 3
Ukraine 3
Germany 2


My Account


Access Key